Kentucky, 2010

Hail in Kentucky, March 12, 2010

March 12, 2010 · NWS PAH · 1 event in 1 county or zone

Very cold temperatures aloft favored the development of showers and isolated thunderstorms that produced hail up to the size of dimes. A very cold 500 mb low digging southeast across Missouri was responsible for the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very cold temperatures aloft favored the development of showers and isolated thunderstorms that produced hail up to the size of dimes. A very cold 500 mb low digging southeast across Missouri was responsible for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 10:30 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 12, 10:30 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CST FRI MAR 12 2010

.UPDATE...
UPDATE TO BOTH THE PUBLIC AND AVIATION SECTIONS.

&&

.DISCUSSION...
MID LEVEL S/WV OVER NE AR AND WRN TN WILL CONTINUE TO LIFT
NORTH THIS AFTERNOON. PLAN ON ADJUSTING POPS TO REFLECT A
DECREASING TREND FROM SOUTH TO NORTH. HIGHEST POPS WILL BE
IN THE WRAP AROUND ARM CURRENTLY OVER SE MO...AS IT LIFTS
TO THE NORTH. SOME BREAKS IN THE CLOUDS MAY BE SEEN FROM THE
MO BOOTHEEL AREA INTO WRN KY. WILL ACCOUNT FOR THIS IN
CLOUD AND TEMP TRENDS.

&&

.AVIATION...
RAIN CHANCES WILL LINGER THROUGH THE MORNING...THEN GRADUALLY
DECREASE THIS AFTERNOON. MAINLY VFR/MVFR CIGS AND VSBYS
EXPECTED. WINDS ARE GRADUALLY FORECAST TO COME AROUND TO THE
WEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 12, 4:35 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CST FRI MAR 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
435 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST TODAY...MAINLY ACROSS THE
PENNYRILE REGION OF WESTERN KENTUCKY...AND EXTENDING INTO
SOUTHWEST INDIANA. SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MELTING SNOWS UPSTREAM AND EXPECTED ACCUMULATED RAINS MAY LEAD TO
SOME RISES ON AREA RIVERS SOMETIME NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 12, 1:11 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CST FRI MAR 12 2010

KYZ005>009-122115-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
INCLUDING THE CITIES OF...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY
111 PM CST FRI MAR 12 2010

...SMALL HAIL POSSIBLE EAST OF HIGHWAY 45 IN WEST KENTUCKY...

A SMALL BAND OF SHOWERS FROM JUST SOUTHWEST OF SYMSONIA TO JUST
WEST OF KIRKSEY MAY PRODUCE SMALL HAIL...AS THE ACTIVITY TRACKS
NORTHEAST FROM NORTHEAST AND EAST CENTRAL GRAVES COUNTY...INTO
MARSHALL AND CALLOWAY COUNTIES THROUGH 215 PM.

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
March 12, 1:39 PM CST
Where
Marshall County, Hardin
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -88.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215157.